Viewing 5 reply threads
  • Author
    Posts
    • #14700
      Brittany Foster
      Keymaster

      According to the Mayo Clinic, “Prednisone is a corticosteroid (cortisone-like medicine or steroid). It works on the immune system to help relieve swelling, redness, itching, and allergic reactions.” https://www.mayoclinic.org/drugs-supplements/prednisone-oral-route/description/drg-20075269

      I have had to take prednisone for upper respiratory infections. I have been on higher doses of it especially when there is difficulty breathing and when my oxygen levels are lower than my normal. This medication helps with the inflammation and helps to open up the airways so I can breathe as well as possible with an infection.

      For me, it comes with some pretty annoying side effects. I get very jittery and feel jumpy when I take prednisone. My anxiety also seems to increase as a result of the jitters. I have trouble sleeping at night and get an increased appetite but the nervous feeling I get from it makes my GI system work too quickly. (So you can imagine what happens when I eat and acknowledge the weird cravings).

      I have had to deal with these side effects because the medication benefits me during the week that I am having symptoms. To combat some of the anxiety I had to take fast acting anxiety medications and sometimes sleep medication to help me sleep at night if it is keeping me up.

      Do you get the prednisone jitters or experience any side effects like increased anxiety or increased appetite or others? What do you do to combat this?

    • #14718
      Kathleen Sheffer
      Participant

      I could write a book about prednisone…so sorry you have to be on it. I am on 5mg for the rest of my life, which is considered a therapeutic dose for lung transplant patients. It’s much more manageable than the 500mg doses I’ve experienced in the past.

      I’ve taken some fast acting anxiety medications, but they make me drowsy so they’re not great to take during the day. I find that exercise is the best thing I can do for my body when I’m on high doses of prednisone (or even low dose – I still get some jitters!). Unfortunately, exercising most likely isn’t possible when you are taking prednisone.

      There are other things you can do to slow your mind and relax, though. I don’t know about you, but the worst symptom for me is the brain noise I get from the medication – my thoughts run a mile a minute and I can’t focus. Listening to audiobooks or watching television – something with a strong narrative can help me focus and relax the hormones in my body.

      Be kind to yourself while on prednisone. Joining prednisone support groups has made me feel less crazy. Lots of people have experienced the same symptoms you have, however bizarre they may seem to you. Hair loss, hair growth, hot flashes, muscle soreness, and so on.

      The mood swings can be tough on people around you so make sure they know that you are not at your best while you are on it (or in the weeks after when you experience withdrawals). I am so grateful my sister had to get three doses of prednisone for an allergic reaction she had because after that experience she understood why I act the way I do on it!

      I’m ALWAYS here for empathy about prednisone. It affects some people differently, but I definitely have one of the more severe reactions to it (according to my psychiatrist).

    • #14725
      Brittany Foster
      Keymaster

      Kathleen,
      Thank you for your response ! I love the suggestion about making sure to tell your loved ones that you are on it and being honest about some of the symptoms they can cause. If I could exercise out my jitters I feel like I could compete in the next New York marathon lol! Definitely would need an ambulance waiting for me, but with the extra boost of adrenaline it could be highly possible.

      You’re right that good distractions could help with all the “brain noise ” i seem to think about everything and anything when I take it. Especially if I’m ever given steroid injections I feel like the one woman Hulk hahahaha! Audiobooks are something that I never tried and I would love to try more of that especially on the days where it’s hard for me to focus and sit still to read on my own.

    • #14732
      Rosemary Martin
      Participant

      after a couple of days on it i am able to feel alive – and am capable of having more energy, etc. right now i am on 3 a day going on down was on the 4 a day..not experiencing any side effects to speak of at this point. i wish it didn’t have a negative side to it.

      • #14733
        Brittany Foster
        Keymaster

        I’m glad you are feeling more “alive!” When I take it I also feel like I have way more energy than usual and sometimes this extra energy is what leads to anxiety because it’s something I’m not use to! I hope you continue to have improvement!

    • #14734
      Jimi Mcintosh
      Participant

      I am currently on 50mg for 7 days, mean as hell, anxious and ready to eat all day. No deep sleep, plus it interacts with my diabetes injection, high glucose readings. Good things, I can breathe with this upper respiratory infection.

      I keep a standby script in the event that I am traveling. I just wish that it cut the cravings, so I do not want to eat. Overall this is the price we pay for the life we live.

      • #14735
        Brittany Foster
        Keymaster

        So true Jimi
        It’s unfortunate that something that does help us in some important ways (like opening up the airways) is actually causing us to have side effects. Do you do anything to help curb the cravings ? Do you find that you over eat when you take this medication? Eating too much in itself can cause me to have respiratory trouble and breathing trouble because my stomach gets filled pretty easily. Do the people you are around know about the “mean side” of you when you take this? I let my boyfriend know but it’s still hard when I find myself unfairly lashing out at him. It does feel beyond my control though. I like Kathleen’s advice about giving others a fair warning or taking space if you find it getting out of hand.

    • #14742
      Russene Yount
      Participant

      A very current subject for me. I was diagnosed with pneumonitis and began a two week regimen of 10 mg prednisone…I’ve taken 20mg in the past and felt crazy on it. Symptoms somewhat subsided and then roared back, so I took it for another week. My biggest problem has been cravings and over eating. I’d lost 11 lbs over the summer and felt pretty good, and now I’ve gained that and some. I’ve found that I get sob quite easily now. I stopped the prednisone, hoping for a bit of normalcy…ha! Does anyone know how long it takes for this stuff to leave your system? Oh, I can totally relate to the brain noise. Netflix or reading helps.

      • #14752
        Brittany Foster
        Keymaster

        Hi Russene,
        I’m sorry you are going through these symptoms too. Luckily someone invented Netflix for those of us who need a good binge worthy show to watch! Reading seems to help me with the jittery feeling too, although sometimes I catch my mind wandering when trying to read too. I get an increased appetite and find that it is helpful to plan out meals ahead of time and follow that so I’m not mindlessly eating and giving into all my cravings. I do this because I know that weight gain in a short amount of time really has an impact on my breathing. I am only 5’2 and thin so I feel any difference in weight. Maybe try meal planning when you know you’re going to be taking this med and see if that helps? Maybe even 5 small meals to keep you feeling full longer

Viewing 5 reply threads
  • You must be logged in to reply to this topic.
Copyright © 2017-2020 All rights reserved.

©2020 KLEO Template a premium and multipurpose theme from Seventh Queen

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending
or

Log in with your credentials

or    

Forgot your details?

or

Create Account